HALLOWEEN

A good day to SEND a warning to the many readers who are so happy on PREDNISOLONE.....there is a price to be paid for Steroid treatment. I know

how you feel, I've been there and got the T-shirt. I am 72 and had RA for 35yrs.

Long term use can lead to osteoporosis and, in my case, 2 fractured vertebrea.

( I am now on HUMIRA and feel around 40yrs old)....so however bad you may

feel , there ia light at the end of the tunnel !! Persevere everyone. Best Wishes.

14 Replies

oldestnewest
  • I am in the process of coming of steroids,but my drs have me on adcal to keep my bones ok. I am hoping that by coming of them i might lose some weight. I feel like 90 year old not the 57yrs that i am. I have had a bone desinty scan done this year so my bones are ok on that score. Sylvi.xx

  • Hi, You will lose some weight, I really hope you manage to stay off the steroids.

    Good Luck. Sheila X

  • I do agree about steroids with the proviso that I probably would go back on them again if I simply couldn't cope with the way things were.

    I took them straight after being diagnosed which was disastrous in that it masked the severity of my illness and therefore delayed more sustainable treatment.

    I'd be interested to know what you think about steroid injections.

    Great to hear that Humira is working so well for you, long may it last.

    Christina x

  • Hi, Just to say I think steroid injections are great for a 'quick-fix'. I had one in the knee for Baker's cyst and it has been fine since. I am just so glad to be finally off oral steroids.

    Good Luck . Sheila X

  • I had an all round (ie not just in one joint) steroid injection on Monday after developing severe Synovitis having been taken off Mtx due to another condition. Today, Thursday, I am almost pain free. I cannot take oral steroids - they make me very apprehensive & tense and don't seem to help with the RA - but I find the injection very effective. Probably not to be used longterm, but definitely a life saver for me at this time.

  • Sylvi, its not just the bone effects of long term steroid use - it can really muck up your adrenal function too. Glad you are trying to come off them.

    I personally have a love-hate relationship with them. They make me feel so good, and with spondyloarthropathy (rather than RA), and not being able to take the most effective treatment of NSAIDS and not being eligible for anti-tnfs, they are really my only treatment option right now. I compromise by just taking them for the very short courses (1-2 weeks, no more than four times a year) that seem to have minimal long term effect, but it does mean I'm not getting good long term relief of inflammation and swing from flare to steroid high, to flare again. I'm just really hoping that I can get enough evidence of damage showing up that I can get offered anti-tnfs so I don't have to keep taking steroids. I really don't understand why so many people with RA do get given them in quite long courses. Also even taking the bone mineral supplements doesn't actually stop your bones from still getting quite fragile (the increase in bone density can still make for quite brittle bones after long term steroid use), and drugs like the biphosphanates for bone density can cause a whole heap of other nasty side effects.

    Yes, steroids best avoided totally, or just used in very short courses to give you a short burst of relief while waiting for another drug to kick in.

  • Why should you have joint damage to get anti tnf? I've had infliximab because dmards didn't work and I think they have helped stop damage.

  • Here here, Cathie! The maxim 'prevention is better than cure' doesn't seem to apply in Rheumatology circles, at least not 100% of the time, as it should do.

    I think I'm just beginning to get a serious approach to treatment because of my joint damage & even then .... it's unbelievable, I can't even blog about it just now. Earthwitch, if you've got long-term inflammation why won't they give you anti-tnfs? Steroids are no longer a valid long-term treatment option unless nothing else works - that went out years ago, didn't it?

    Have I just woken up grumpier than usual or are the spondyloarthropathies treated in a particularly haphazard & casual fashion??

    Cathie, sorry to rant, only a quick note was intended at first! Good luck with your own battle re. anti-tnfs.

  • Good on you feather!!

    I have been doing subtle research among my academic networks and found interesting lowdown on one of my doctors. It becomes quite a quest doesnt it. ANd is distracting me from the collage Im supposed to be finishing...

    Have a good day and I hope your battle makes progress today.

    XX

  • I have been on steroids for over 3 yrs, no current plans to take me off them. I take Alendrolic Acid and Calcichew to try and counteract the effects on the bones and have to have regular checks against diabetes (apparently another bonus condition attributable to long term use) Had first Rituximab today, assuming that does the trick I assume the plan long term is to get me off steroids. I cant take NSAIDs and most of the Anti-TNFs (skipped straight to Rituximab) so for the longest while steroids where all I had..heres hoping I feel like an almost 40yr old (am 39 lol) when it kicks in...

  • Hi, I really hope the Rituximab works for you and you can get off the steroids soon. ( 3years is a long time) Good Luck.

  • hi, i too had a love/hate relationship with prednisolone, i was on 30mg for 5 years. as a result of this, my skin is like tissue paper and my bone density has been affected. i am 44 years old with severe rhumatoid arthritis.now dont get me wrong, when you are in that much agony and the doctor prescribes these little "wonder pills" you dont really think about what will happen in future years, you are just so pleased that the pain has subsided.

  • Hi, Your story is exactly as I used to be. Have you been offered any alternative treatment?

    I didn't think about the future and had the 'it can't happen to me atitude', only it did! I can remember what it felt like to be unable to push the duvet back in the morning. I can remember the difference that prednisolone made. Watch your bone density, osteoporosis

    creeps up on you! Good Luck.

  • Hi - I was using steroid creams since I was a young child as well as having periods on oral and injected steroids and now my chronic eczema has all but disappeared - however my skin is very papery and thin in lots of areas and I have only ever agreed to take them for RA with great reluctance. It worries me a lot that doctors know how hard they are to come off and how much damage can occur while steroids mask symptoms and yet they keep on prescribing them for long term use. My GP and my consultant are both very wary of using them for me and I'm very glad.

    I realise that it is the expense of anti-tnf drugs that makes it so difficult for many to qualify for them but surely if the cost of these drugs was weighed up against the long term side effects of administering steroids - obesity, bone density problems that can lead to osteoporosis and the masking of symptoms that can lead to permanently damaged joints - it would even out as costing the NHS more or the same as to treat with the Biologic drugs?

You may also like...